Texas, 2004

Damaging Winds and Lightning Strike in Texas, September 14, 2004

September 14, 2004 · NWS FWD · 4 events in 3 counties and zones

3 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$80,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 14, 2:30 PM CST, 1 hour earlier.

Area forecast discussion, Sep 14, 2:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT TUE SEP 14 2004

.DISCUSSION...
330 PM CDT

UPDATED EARLY TO EXPAND POPS FOR AFTERNOON AND EVENING PERIODS.
SHORTWAVE HAS MANAGED TO SPLAY SCATTERED CONVECTION THROUGHOUT MUCH
OF THE CWA. NIGHTFALL WILL SPELL AN END TO MUCH OF THE ACTIVITY...
THOUGH SHORTWAVE ENERGY WILL KEEP CHANCES OVERNIGHT...MAINLY SOUTH
AND EAST WHERE ELEVATED MOISTURE IS BEST.

SOME LINGERING PRECIP SE WEDNESDAY WITH RESIDUAL BOUNDARIES AND
DEEPEST MOISTURE...BUT UPPER SUPPORT LACKING OVERALL. THEREAFTER...
SUBSIDENCE ZONE TO THE WEST OF IVAN WILL LIKELY DIMINISH PRECIP AND
BUMP UP WEDNESDAY AFTERNOON TEMPS. DESPITE AVAILABLE MOISTURE...
FROPA WEDNESDAY NIGHT LOOKS TO BE DRY WITH LARGE-SCALE SUBSIDENCE.

AFTER FROPA...MILD NIGHTS AND SUNNY WARM DAYS WILL MARK A WARMING
TREND THAT WILL CONTINUE THROUGH THE WEEKEND. RIDGE BUILDS INTO
TEXAS AS IVAN HEADS UP EASTERN SEABOARD...AND TEXAS TEMPS SHOULD
REMAIN ABOVE NORMAL. NEXT CHANCE FOR FROPA MIDDLE OF NEXT WEEK...
BUT HAVE CHOSEN TO FOREGO POPS FOR NOW. 25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  93  71  90 /  30   0   0   0
WACO, TX              72  94  72  94 /  40   0   0   0
PARIS, TX             70  92  69  90 /  30   0   0   0
DENTON, TX            71  93  70  90 /  20   0   0   0
MCKINNEY, TX          71  93  70  90 /  20   0   0   0
DALLAS, TX            74  93  72  90 /  30   0   0   0
TERRELL, TX           73  92  71  91 /  40  20   0   0
CORSICANA, TX         73  93  71  93 /  40  20   0   0
TEMPLE, TX            72  94  72  94 /  40  20  20   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&
Hazardous weather outlook, Sep 14, 2:30 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT TUE SEP 14 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
330 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

ABUNDANT TROPICAL MOISTURE WILL INTERACT WITH A PASSING UPPER LEVEL
DISTURBANCE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS THIS EVENING.  SEVERE THUNDERSTORMS ARE NOT EXPECTED BUT BRIEF
HEAVY RAIN...CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 45 MPH
WILL ACCOMPANY SOME OF THE STORMS.

SCATTERED THUNDERSTORMS WILL LINGER EAST OF A BONHAM...WACO...TO
LAMPASAS LINE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY SOUTHEAST
OF A KAUFMAN...WACO...TO LAMPASAS LINE. HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING WILL BE THE MAIN WEATHER HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Dallas/Ft Worth radar (KFWS), 89 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Denton

When
September 14, 3:30 PM CST
Where
Denton County, Sanger
Measured
61 kt (70 mph) estimated sustained
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
33.367, -97.183

A house under construction collapsed from high winds, trapping a worker inside. It took an hour to free him from the debris before he could be taken to a hospital. Some trees and power lines were also blown down.

Thunderstorm Wind, Cooke

When
September 14, 4:30 PM CST
Where
Cooke County, Gainesville
Measured
61 kt (70 mph) estimated sustained
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
33.633, -97.150

A mobile home was unroofed in the FRF Estates. A telephone pole was blown down and the canopy over a rodeo arena was blown off. A fence around the arena was uprooted and blown away. Some trees were also blown down.

Lightning, Cooke

When
September 14, 4:30 PM CST
Where
Cooke County, Valley View
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Lightning caused two house fires with minor damage to one and moderate damage to the other.

Thunderstorm Wind, Henderson

When
September 14, 6:00 PM CST
Where
Henderson County, Athens
Measured
52 kt (60 mph) estimated sustained
Reported by
NEWSPAPER
Coordinates
32.200, -95.850

A large tree at the courthouse was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423850, 5423852, 5423853, 5423851.